Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 16, 2018, 7:44 AM CDT for 5 counties in North Dakota; Wilkin County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 7:44 AM CDT (12:44 UTC)
- Expired
- Jun 16, 2018, 8:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wilkin County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:50 AM CDT | TSTM WND GST 60 | 6 Sse Lisbon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
701
WUUS53 KFGF 161244
SVRFGF
MNC167-NDC003-017-073-077-081-161330-
/O.NEW.KFGF.SV.W.0051.180616T1244Z-180616T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
744 AM CDT SAT JUN 16 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Wilkin County in west central Minnesota...
Ransom County in southeastern North Dakota...
Southern Cass County in southeastern North Dakota...
Southeastern Barnes County in southeastern North Dakota...
Richland County in southeastern North Dakota...
Sargent County in southeastern North Dakota...
* Until 830 AM CDT.
* At 743 AM CDT, severe thunderstorms were located along a line
extending from Crete to near McLeod to 6 miles east of Great Bend,
moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Great Bend around 745 AM CDT.
McLeod around 750 AM CDT.
Breckenridge and Venlo around 755 AM CDT.
Wahpeton, Dwight and Anselm around 800 AM CDT.
Englevale around 805 AM CDT.
This includes Interstate 29 between mile markers 8 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4628 9801 4628 9803 4669 9804 4677 9724
4666 9680 4663 9680 4663 9662 4658 9643
4604 9669 4606 9743 4602 9801
TIME...MOT...LOC 1243Z 197DEG 30KT 4623 9797 4637 9739 4616 9666
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig1 follow-up statement
895
WWUS53 KFGF 161306
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
806 AM CDT SAT JUN 16 2018
MNC167-NDC003-017-073-077-081-161330-
/O.CON.KFGF.SV.W.0051.000000T0000Z-180616T1330Z/
Wilkin MN-Ransom ND-Cass ND-Barnes ND-Richland ND-Sargent ND-
806 AM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHWESTERN WILKIN...RANSOM...SOUTHERN CASS...SOUTHEASTERN
BARNES...NORTHERN RICHLAND AND NORTHERN SARGENT COUNTIES...
At 806 AM CDT, severe thunderstorms were located along a line
extending from near Elliott to near Leonard to near Brushvale, moving
north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Kent, Brushvale and Barrie around 810 AM CDT.
Leonard around 815 AM CDT.
Little Yellowstone around 820 AM CDT.
Davenport around 825 AM CDT.
Nome and Lucca around 830 AM CDT.
This includes Interstate 29 between mile markers 18 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4628 9801 4628 9803 4669 9804 4677 9724
4666 9680 4663 9680 4663 9662 4658 9643
4617 9663 4623 9735 4622 9801
TIME...MOT...LOC 1306Z 197DEG 37KT 4644 9787 4658 9729 4637 9655
HAIL...1.00IN
WIND...60MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:46 AM CDT, 58 minutes earlier.
Area forecast discussion, Jun 16, 6:46 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 646 AM CDT Sat Jun 16 2018 .UPDATE... Issued at 646 AM CDT Sat Jun 16 2018 Thunderstorms moving out of NE SD should reach Fargo around 9 AM. Could be borderline severe. The latest HRRR has the complex moving NE and reaching Bemidji by late morning/noon. Updated chances of rain and weather grids based on this thinking. && .SHORT TERM...(Today and tonight) Issued at 302 AM CDT Sat Jun 16 2018 Southwest flow aloft dominates the Northern Plains as a ridge axis exists over the Great Lakes and an upper low over the Pacific Northwest. Upper/mid level heights fall slightly today as an upper wave passes to the north of the area in the SW flow. A surface frontal boundary exists from Lake of the Woods southwest through northeast SD. A warm front extending eastward over southern/central MN will lift northward today. CAMs have convection increasing this afternoon in the vicinity of the front and northward across the central part of the forecast area...aided by a 40 kt low level jet and MUCAPEs of 2000-5000 J/kg. While some thunderstorms may develop during the afternoon along the warm front and northward, activity is also expected to develop over western/central ND as well and move east through the Red River Valley during the afternoon/evening. There is still plenty of uncertainty regarding how things will evolve, however. Given the moist conditions/low LCLs and good deep and low level shear, the Significant Tornado Parameter is around 2 from Gwinner/Fargo/Bemidji and south this afternoon/evening. A 2-5% tornado risk from the SPC exists in this area today. This risk exists from both discrete supercells and QLCS mesovortex potential. Also...an excessive rainfall potential exists in this area today/tonight. While the threat for thunderstorms exists over the entire area this afternoon and evening, the focus will shift further south/closer to the warm front after midnight tonight. Otherwise...expect warm and muggy conditions in the south today and upper 60s in the far northwest. Generally, partly sunny skies with increasing cloudiness are expected as well. .LONG TERM...(Sunday through Friday) Issued at 302 AM CDT Sat Jun 16 2018 An active period will continue into Sunday as an inverted trough stalls over northern MN into northeastern SD. This will keep a threat for thunder across the southeast, with rain showers in the more stable airmass to the northwest. Showalters are showing negative values for the southeastern corner of the CWA Sunday and Sunday night. The strongest storms will be along the best instability axis most likely SE of our CWA. SW flow aloft will bring a series of shortwaves through the northern tier, so the main challenge will be timing of precipitation and will not likely be as long in duration as blended solution POPs represent. Confidence in blended solution POPs continues to be low for Sunday night and Monday as the GFS and NAM are dry Sun evening, while the ECMWF shows a band of showers/storms across the south. NAM shows a much tighter north-to-south POP gradient, which makes sense given the drier northeast flow into the northern zones. Would expect subsequent model blends to further reduce POPs across the north...with overall forecast becoming dry for the majority of next week as sfc high pressure dominates and the main storm track/jet energy flows across northern Canada. The dry weather and increased solar should help temperatures rise into the 80s in the valley, and upper 70s outside of the valley, by Tue and remain in the mid to upper 80s across the region through the remainder of the next work week. Increased cloud cover and chances for showers or storms will result in Saturday cooling back down into the 70s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 646 AM CDT Sat Jun 16 2018 Occasional thunderstorms and low cigs will plague the region over the next 24 hrs. FAR will likely see thunderstorms by 14Z moving out of SD. BJI may see this by 17Z as well. Otherwise, redevelopment is expected this afternoon. Cigs will likely be in the MVFR category off and on through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Knutsvig LONG TERM...Speicher AVIATION...Knutsvig
Hazardous weather outlook, Jun 16, 6:35 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 635 AM CDT Sat Jun 16 2018 MNZ004-005-007-NDZ006>008-014>016-054-171145- Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Western Walsh County- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are possible across the region today. Some storms may be strong. However, severe storms are not expected north of a line from New Rockford to Baudette. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. MNZ001-006-008-013-014-NDZ024-026>030-038-171145- West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across the area today, especially this afternoon and evening. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 171145- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across the area today, especially this afternoon and evening. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and possibly tornadoes. Periods of heavy rain and localized flooding is possible as well, especially tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Knutsvig/Speicher
In the hours before
Special weather statement, Jun 16, 7:09 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
709 AM CDT SAT JUN 16 2018
MNZ029-NDZ039-049-052-053-161245-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-Cass ND-
709 AM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RANSOM...SOUTH
CENTRAL CASS...RICHLAND AND SARGENT COUNTIES UNTIL 745 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houghton to near Brampton to near
Sisseton. Movement was northeast at 45 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Havana and Brampton around 710 AM CDT.
Cogswell around 715 AM CDT.
Forman and Rutland around 720 AM CDT.
Gwinner around 730 AM CDT.
Straubville around 735 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4593 9761 4597 9770 4593 9779 4594 9801
4624 9801 4648 9787 4673 9720 4634 9628
4602 9653 4602 9658 4598 9657 4593 9661
TIME...MOT...LOC 1208Z 204DEG 38KT 4581 9818 4600 9769 4568 9693
AMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:04 AM CDT | Special Weather Statement | FGF | Traill | 56 min |
| Jun 16, 7:09 AM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 36 min |
| Jun 16, 7:19 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 41 min |
| Jun 16, 8:23 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 42 min |
| Jun 16, 3:12 PM CDT | Flash Flood Watch | FGF | Cass, Ransom, Richland, Sargent | 16 hr |
| Jun 16, 5:50 PM CDT | Special Weather Statement | FGF | Barnes, Griggs, Steele | 40 min |
| Jun 16, 6:06 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 26 min |
| Jun 16, 9:08 AM CDT | Special Weather Statement | FGF | Becker, Norman | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.